Thunderstorm Wind, Oswego
- When
- July 9, 1:40 AM EST
- Where
- Oswego County, Oswego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -76.530
Thunderstorms moving along a warm front were enhanced by the warm Lake Ontario waters and reached severe limits during the overnight hours. Winds, estimated to be gusting to near 60 mph downed trees and wires in Conquest in northern Cayuga county, Oswego and Parish in Oswego county, Sodus in Wayne county and Port Leyden in Lewis county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms moving along a warm front were enhanced by the warm Lake Ontario waters and reached severe limits during the overnight hours. Winds, estimated to be gusting to near 60 mph downed trees and wires in Conquest in northern Cayuga county, Oswego and Parish in Oswego county, Sodus in Wayne county and Port Leyden in Lewis county. Scattered powers outages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 9, 1:10 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 210 AM EDT MON JUL 9 2007 .SYNOPSIS... LOW PRESSURE WILL TRACK EASTWARD ALONG A FRONTAL BOUNDARY TO THE NORTH OF LAKE ONTARIO THIS MORNING AND REACH NEW ENGLAND BY THIS EVENING. THIS WILL ENSURE MOST OF OUR REGION REMAINING IN A VERY WARM AND STEAMY AIRMASS THROUGH TUESDAY. ALTHOUGH THUNDERSTORM ACTIVITY WILL CONCENTRATE TO OUR NORTH FOR THE NEXT COUPLE OF DAYS...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR ISOLATED DEVELOPMENT ANYWHERE. A DEEPER LOW PRESSURE SYSTEM WILL MOVE ACROSS EASTERN CANADA WEDNESDAY AND PUSH A SIGNIFICANT COLD FRONT ACROSS OUR REGION. NOTICEABLY COOLER AIR WILL FOLLOW FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TODAY/... A RATHER DIFFICULT FORECAST FOR TODAY. AS OF 05Z THERE WAS THUNDERSTORM ACTIVITY STRETCHING FROM UPPER MICHIGAN EAST SOUTHEAST TO LAKE ONTARIO. THIS ACTIVITY WAS RIDING ALONG A FRONTAL BOUNDARY AND FOR AWHILE IT APPEARS THAT IT WILL AFFECT PARTS OF OUR FORECAST AREA FROM NEAR ROCHESTER EASTWARD THROUGH THE WEE HOURS OF THE MORNING. DURING THE DAY...THE BOUNDARY SHIFTS FURTHER NORTH BUT WE REMAIN IN A VERY WARM UNSTABLE AIRMASS. THE SURFACE DEW POINTS ON THE WRF-NAM LOOK OVERDONE AGAIN TODAY SO THE RESULTING INSTABILITY INDICES WILL NOT LIKELY BE AS UNSTABLE AS THAT MODEL INDICATES. WE WILL POPULATE WITH WITH MAV MOS DEW POINTS. THE HIGHEST POPS WILL BE EARLY THIS MORNING ACROSS THE EASTERN LAKE ONTARIO COUNTIES BEFORE THE BOUNDARY SHIFTS NORTH. DURING THE DAYLIGHT HOURS WE WILL GO WITH 40 POPS EASTERN LAKE ONTARIO COUNTIES AND SCALE THEM BACK TO NO LOWER THAN 20 ELSEWHERE BECAUSE OF THE DIURNAL POTENTIAL FOR CONVECTION. IT STILL LOOKS LIKE MOST OF THE DAY WILL BE RAIN FREE. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... WE WILL REMAIN IN THE WARM AND STEAMY AIRMASS TONIGHT AND TUESDAY AS THE UPPER FLOW WILL BE ZONAL ACROSS THE GREAT LAKES REGION. THE 20 POPS THAT ARE CURRENTLY IN THE FORECAST LOOK REASONABLE. A VIGOROUS UPPER TROUGH IS THEN FORECAST BY BOTH THE WRF-NAM AND GFS TO CLOSE OFF NEAR LAKE SUPERIOR TUESDAY EVENING AND MOVE TO JAMES BAY BY WEDNESDAY EVENING. THIS WILL RESULT IN A SURFACE LOW TRACKING ACROSS EASTERN CANADA AND SETTING THE STAGE FOR A SIGNIFICANT COLD FRONT MOVING ACROSS OUR REGION WEDNESDAY. WE WILL BE PUTTING IN LIKELY POPS...ESPECIALLY FOR WEDNESDAY AFTERNOON AND EVENING. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A STRONG COLD FRONT WILL MOVE EAST OF THE AREA WEDNESDAY EVENING FOLLOWED BY NOTICEABLY COOLER AIR THROUGH THE NEXT FEW DAYS. THE MAIN TROUGH ALOFT WILL HANG BACK BEHIND THE FRONT AND MAINTAIN THE CHANCE OF SHOWERS THROUGH THURSDAY AFTERNOON AND EVENING AS THE 500MB TEMPS FALL FROM AROUND -8C THU MORNING TO AROUND -20C BY 06Z FRI. MID AND UPPER LEVEL DRYING WILL ALSO ACCOMPANY THE COLDER TEMPS ALOFT SO DONT EXPECT THE SHOWERS TO PERSIST THROUGH THE ENTIRE NIGHT. AS SURFACE HIGH PRESSURE CENTERED OVER THE MIDWEST TAPS INTO COOLER AIR OVER WESTERN ONTARIO AND THE PRAIRIE PROVINCES...OVERALL TEMPS WILL BE ABOUT 5-8F BELOW NORMAL. THE COLDER TEMPS WITHIN THE TROUGH ALOFT WILL MAINTAIN THE CHANCE OF AFTERNOON SHOWERS OVER THE SUNNY LAND AREAS...AVOIDING THE LAKES BUT POSSIBLY ENHANCING ALONG LAKE BREEZE BOUNDARIES. AS PER 12Z GFS...A REINFORCING COLD FRONT WILL BRING A SLIGHTLY BETTER CHANCE OF SHOWERS TO THE AREA LATE SATURDAY NIGHT AND SUNDAY. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... MESOSCALE CONVECTIVE SYSTEM IS MOVING EAST SOUTHEAST ACROSS LAKE ONTARIO AT 06Z AND WILL AFFECT AREAS EAST AND SOUTHEAST OF LAKE ONTARIO WITH RAIN AND THUNDERSTORMS. THIS WILL MISS KROC BUT AFFECT AREAS FROM KFZY EAST PAST KART WITH MVFR CONDITIONS AT TIMES THROUGH ABOUT 09Z. ELSEWHERE EXPECT SOME WIND SHEAR...WITH LIGHT SOUTHWEST WINDS AT THE SURFACE AND NEARLY 40KT WINDS ABOVE ABOUT 1500FT LASTING THROUGH THE NIGHT. ONCE THE ABOVE MENTIONED MCS MOVES THROUGH EXPECT GENERALLY VFR CONDITIONS INTO MONDAY MORNING AND AFTERNOON. THE ATMOSPHERE WILL BE UNSTABLE THROUGHOUT THE DAY WITH A RISK OF THUNDERSTORMS...BUT LITTLE CONFIDENCE AS TO TIMING ANY PARTICULAR AIRPORT. WILL HAVE CB IN FOR KROC AND KART. AFTER 00Z...SURFACE BOUNDARY MAY DRIFT INTO WESTERN NY AND HAVE INDICATED A WIND SHIFT...ALTHOUGH THIS IDEA IS SUBJECT TO CHANGE. THIS BOUNDARY WILL BE SLOW TO MOVE ACROSS THE STATE...NOT MOVING EAST OF KART UNTIL LATE WEDNESDAY. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FEATURE ON WEDNESDAY RESULTING IN SOME AVIATION RESTRICTIONS. HIGH PRESSURE OVER THE OHIO VALLEY WILL BRING VFR CONDITIONS BACK TO THE AREA LATER WEDNESDAY NIGHT AND THURSDAY. && .MARINE... NO SMALL CRAFT ADVISORIES ARE IN EFFECT AT THIS TIME BUT SW WINDS OF 10 TO 20 KNOTS ON LK ERIE ARE EXPECTED TO GENERATE WAVES OF AT LEAST 2 TO 3 FEET. THERE WILL BE THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVER EASTERN LAKE ONTARIO LATE TONIGHT AS A MESOSCALE CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP OVER THE NORTHCENTRAL LAKES AND SHIFT SOUTHEASTWARD TOWARD THE EASTERN LAKES. THE MAIN MARINE THREAT FROM THESE STORMS WILL BE THE STRONG WIND GUSTS...FREQUENT LIGHTNING STRIKES AND DRIVING RAIN WHICH WILL SEVERELY LIMIT VISIBILITY AND THE ABILITY TO RETURN TOWARD SHORE. THE WARM FRONT RESPONSIBLE FOR THE DEVELOPMENT OF STRONG CONVECTION WILL LIFT NORTHEAST AND CLEAR THE EASTERN LAKES BY MONDAY MORNING. SOUTHWEST WINDS OF 12 TO 18 KNOTS WILL AGAIN POSE A WAVE PROBLEM ON NORTHEASTERN LAKE ERIE WITH WAVES NEARING OR AVERAGING AROUND 3 FEET...BUT SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA. WINDS WILL DIMINISH ON TUESDAY AND WEDNESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SAGE NEAR TERM...SAGE SHORT TERM...SAGE LONG TERM...SAGE/WCH AVIATION...ZAFF MARINE...RSH/WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 309 PM EDT SUN JUL 8 2007 NYZ001>008-010>014-019>021-085-090930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 309 PM EDT SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-090930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 309 PM EDT SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
The Ft Drum radar (KTYX), 75 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51813, 51816, 51817, 51818, 51820.